Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 146, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2001, 9:44 PM MDT for Sherman County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 9:44 PM MDT (03:44 UTC)
- Expired
- Jul 1, 2001, 10:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:48 PM MDT | Thunderstorm Wind 65 E | Goodland, KS | |
| Jul 1, 9:50 PM MDT | Thunderstorm Wind 70 E | Goodland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 5:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 4272 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 020345 SVRGLD KSC181-020445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 944 PM MDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 1045 PM MDT * AT 944 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF RULETON...OR ABOUT 7 MILES WEST OF GOODLAND...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOODLAND AT 955 PM MDT EDSON AT 1015 PM MDT A TRAINED WEATHER SPOTTER REPORTED WIND GUSTS TO 99 MPH AT 9:29 PM MDT 12 MILES WEST OF GOODLAND. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 90 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 3955 10151 3953 10205 3915 10198 3916 10145 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:48 PM MDT, 6 hours 56 minutes earlier.
Area forecast discussion, Jul 1, 2:48 PM MDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT SUN JUL 1 2001 BACKDOOR COLD FRONT WAS MOVING SOUTHWEST ACROSS SOUTH CENTRAL NEBRASKA TO THE PANHANDLE OF NEBRASKA. THE ATMOSPHERE HAD BECOME VERY UNSTABLE EARLY THIS AFTERNOON JUST SOUTH OF THE FRONT WITH LIFTED INDICES NEAR -10 AT 19Z NORTHWEST OF KSNY. THE AVN HAS BEEN TOO COOL THE LAST SEVERAL RUNS WITH MOS LOWS AND HIGHS. THE NGM WAS NOT HANDLING THE ELEVATED CONVECTION OVER NEBRASKA AS WELL AS ETA/MESO ETA...BUT OTHERWISE THE NGM AND THE ETA APPEAR TO BE DOING A REASONABLY GOOD JOB WITH THE SCENARIO...SO WILL USE A BLEND OF THESE 2 MODELS. THE 18Z MESO ETA RUN INDICATES MORE WIDESPREAD PRECIPITATION TONIGHT THAN THE EARLIER ETA RUN. GIVEN THE UNSTABLE CONDITIONS AND STORMS BEGINNING TO FIRE OVER EASTERN COLORADO EARLY THIS AFTERNOON...WILL GO ABOVE NGM GUIDANCE AGAIN AS THE NGM (AND AVN) HAS HAD A DRY BIAS DURING THE LAST SEVERAL RUNS. BACK DOOR FRONT IS EXPECTED TO DRIFT INTO THE KHLC AND KMCK AREAS AS CONVECTION IN VERY COOL AIR NORTHEAST OF THE FRONT HELPS PUSH THE FRONT FARTHER SOUTHWEST. THE ARRIVAL OF THE FRONT...UNSTABLE CONDITIONS AND FAVORABLE STORM RELATIVE INFLOW SHOULD HELP SUSTAIN STORMS THAT FIRE OVER NORTHEAST COLORADO AND THE PANHANDLE OF NEBRASKA WELL INTO THE NIGHT. FOR THE NEXT FEW DAYS...EXPECT TEMPERATURES AT OR ABOVE NORMAL AS THE UPPER LEVEL RIDGING BUILDS INTO THE AREA. WIDELY SCATTERED STORMS ARE STILL POSSIBLE MONDAY NIGHT AS LOW LEVEL MOISTURE... REMAINING BOUNDARIES AND MARGINAL MID LEVEL TEMPERATURE SHOULD BE ENOUGH TO SUPPORT A FEW STORMS. FOR THE EXTENDED...THE MRF WAS NO LONGER INDICATING MUCH OF A FROPA DURING THE MIDDLE OF THE WEEK. THE MRF HAS RAISED HIGHS AS MUCH AS 12 DEGREES (77 TO 89 OF THE MEX FOR FRIDAY). NOT READY TO COMPLETELY ACCEPT THIS SCENARIO GIVEN THE AMOUNT OF COLD AIR FORECAST OVER THE GREAT LAKES AREA AND THE STRENGTH OF THE TROF THAT DEVELOPS BY THE SECOND HALF OF THE WEEK. WILL KEEP HIGHS IN THE 80S THURSDAY AND FRIDAY. WILL ALSO KEEP STORMS IN ALL 5 DAYS AS FLOW BECOMES MORE WESTERLY AND ALLOWS IMPULSES TO TRACK ACROSS THE CENTRAL HIGH PLAINS. .GLD...NONE. SKIPPER
In the hours before
Local storm report, Jul 1, 8:06 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT SUN JUL 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0801 PM JOES CO WIND DAMAGE
07/01/01 YUMA REPORTED BY STORM
SPOTTER. 70 MPH WINDS
AT JOESLocal storm report, Jul 1, 8:34 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT SUN JUL 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0824 PM 10 S ABARR CO WIND DAMAGE
07/01/01 YUMA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
9.5 MILES SOUTH OF
ABARR. TREES DOWN OVER
HIGHWAY 59Local storm report, Jul 1, 8:43 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT SUN JUL 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 5 N JOES CO 1 INCH HAIL
07/01/01 YUMA REPORTED BY STORM
SPOTTER. HAIL 2 TO 3
INCHES DEEP ON GROUND.
WINDS 65 TO 70 MPH.Local storm report, Jul 1, 8:58 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT SUN JUL 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM 12 NNE BETHUNE CO 60 MPH TSTM GUST
07/01/01 KIT CARSON REPORTED BY STORM
SPOTTER.Local storm report, Jul 1, 9:29 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
929 PM MDT SUN JUL 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM 12 W GOODLAND KS 83 MPH TSTM GUST
07/01/01 SHERMAN REPORTED BY STORM
SPOTTER.Local storm report, Jul 1, 9:36 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT SUN JUL 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 PM 12 W GOODLAND KS 99 MPH TSTM GUST
07/01/01 SHERMAN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:42 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| Jul 1, 9:57 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 48 min |
| Jul 1, 10:04 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 41 min |
| Jul 1, 10:07 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 38 min |
| Jul 1, 10:48 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.